Alert archive / Kentucky / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 178, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 21, 2008, 3:21 PM EDT for Pulaski County, Wayne County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2008, 3:21 PM EDT (19:21 UTC)
- Expired
- Jul 21, 2008, 3:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
Counties Pulaski County, KY, Wayne County, KY
The radar
The Jackson,KY radar (KJKL), 142 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 1:03 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2596 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1158 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:59 PM EDT, 22 minutes earlier.
Area forecast discussion, Jul 21, 2:59 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 259 PM EDT MON JUL 21 2008 .SHORT TERM.../TONIGHT THROUGH THURSDAY/...UPDATED LITTLE AGREEMENT AMONGST THE VARIOUS SHORT RANGE MODELS WITH REGARD TO DAYS 1 AND 2 OF THE FORECAST. NONE OF THE MODELS ARE CAPTURING THE MCS THAT IS ONGOING ACROSS CENTRAL KENTUCKY. THE GFS...NAM12...SREF...AND NGM MODELS ALL KEEPING PRECIPITATION WELL NORTH OR WEST OF THE FORECAST AREA THROUGH 6Z TONIGHT. THE SREF AND NAM12 MODELS AGREE THAT THERE WILL BE A LULL IN THE ACTION UNTIL 18Z TUESDAY...AFTER WHICH TIME THE APPROACHING FRONTAL BECOMES ACTIVE WITH WIDESPREAD SHOWER AND STORM ACTIVITY ALONG IT AS IT MAKES A SLOW SOUTHWARD PUSH. THE GFS IS YET AGAIN KEEPING THE BULK OF ANY QPF NORTH OF THE OHIO RIVER. AT THIS TIME...THE SREF AND NAM12 SOLUTIONS LOOK MORE REASONABLE...ESPECIALLY BASED HOW THINGS UNFOLDED TODAY...WITH NUMEROUS SHOWERS AND STORMS FIRING ALONG OLD OUTFLOW BOUNDARIES. INCREASED PRECIP CHANCE A BIT FROM 18Z TOMORROW THROUGH 0Z WEDNESDAY...GOING WITH A 50 PERCENT CHANCE OF RAIN ACROSS THE BOARD. AS THE FRONT MOVES ACROSS THE FORECAST AREA...IT WILL SLOW DOWN QUITE A BIT AND LINGER FOR A DAY OR SO BEFORE FINALLY MOVING INTO TENNESSEE AND THE CAROLINAS BY THURSDAY MORNING. KEPT A GOOD CHANCE OF RAIN GOING DURING THE DAY WEDNESDAY...WITH THE BEST CHANCES ALONG THE HIGHER TERRAIN NEAR THE VIRGINIA AND WEST VIRGINIA BORDERS. THE SPC HAS THE ENTIRE FORECAST AREA IN A SLIGHT FOR SEVERE WEATHER TOMORROW...SO WILL ADDRESS THAT ISSUE HERE AND MENTION THE POSSIBILITY FOR DAMAGING WIND GUSTS AND LARGE HAIL TOMORROW AFTERNOON AND EARLY EVENING...AS ANOTHER MCS FORMS AND MOVES SOUTH ACROSS EASTERN KENTUCKY. TEMPERATURES WERE IN PRETTY SHAPE ALREADY...WITH A FEW SLIGHT ADJUSTMENTS MADE TOWARD THE WARMER MAVMOS FOR TOMORROW AFTERNOONS HIGHS...AS THE MAV CAME IN A BIT WARMER THAN YESTERDAY. MODEL SOUNDINGS ALSO SUPPORT SLIGHTLY WARMER TEMPS FOR TOMORROW...SO DECIDED TO GO WITH THAT TREND. WINDS NEEDED TO BE ADJUSTED...AS LATEST MODEL SOUNDINGS AND MOS DATA WARRANTED A SHIFT TO A MORE WESTERLY FLOW REGIME THROUGH THURSDAY MORNING. DEWPOINTS WERE IN GOOD SHAPE ALREADY AND ONLY MINOR CHANGES WERE NEEDED THERE. .LONG TERM.../THURSDAY NIGHT THROUGH MONDAY/...UPDATED GENERAL MODEL AGREEMENT CONTINUES WITH ADVERTISING NORTHWEST FLOW ALOFT ACROSS THE OHIO VALLEY AND NEW ENGLAND AS REINFORCING NORTHERN STREAM ENERGY ALLOWS FOR DEEPER CUTOFF LOWS TO DEVELOP ACROSS EASTERN CANADA. EASTERN KENTUCKY WILL BEGIN THE LONG TERM UNDER THE INFLUENCE OF HIGH PRESSURE. A SLOW MOVING COLD FRONT WILL THEN BRING DAILY CHANCES OF AFTERNOON AND EVENING ISOLATED TO SCATTERED CONVECTION TO THE AREA THROUGH THE REST OF THE WEEK AND INTO EARLY NEXT WEEK AS THE FRONT IS SLOW TO EXIT OFF TO THE SOUTHEAST. GIVEN THE NORTHWEST FLOW ALOFT...TEMPERATURES WILL RUN NEARLY SEASONAL FOR THIS TIME OF YEAR. THE HPC NUMBERS LOOKED REASONABLE ONCE AGAIN AND ONLY MADE A FEW TWEAKS TO THESE. && .AVIATION.../18Z TO 18Z/ CLUSTER OF THUNDERSTORMS CURRENTLY LOCATED ACROSS CENTRAL KENTUCKY WILL THREATEN LOZ AND SME BETWEEN 19 AND 21Z. GUSTY NORTHWEST WINDS TO 25KTS AND IFR/MVFR VISBYS AND CIGS WILL ACCOMPANY THEM. THREAT OF A DIRECT HIT DIMINISHES TO THE NORTHWEST...SO HAVE ONLY INCLUDED VCTS AT JKL. ONCE THE CONVECTION WRAPS UP THIS EVENING...IFR FOG WILL BE A CONCERN...ESPECIALLY AT THOSE LOCATIONS THAT DO SEE RAINFALL. HAVE HIT THIS HARDER AT LOZ AND SME. ANOTHER ROUND OF STORMS WILL RE-FIRE ONCE AGAIN BY LATE TOMORROW MORNING INTO THE AFTERNOON HOURS AS A COLD FRONT APPROACHES FROM THE NORTHWEST. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...AR LONG TERM...GEOGERIAN AVIATION...GEOGERIAN
Hazardous weather outlook, Jul 21, 1:18 PM EDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 118 PM EDT MON JUL 21 2008 KYZ044-050>052-058>060-068-069-079-080-083>088-106-108-111-112- 114>117-222030- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- MORGAN-WOLFE-LEE-BREATHITT-OWSLEY-PERRY-CLAY-LESLIE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...WEST LIBERTY...CAMPTON...BEATTYVILLE... JACKSON...BOONEVILLE...HAZARD...MANCHESTER...HYDEN 118 PM EDT MON JUL 21 2008 ...SEVERE THUNDERSTORM WATCH 717 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. SOME STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTING WILL ALSO BE LIKELY WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE A GOOD BET ON TUESDAY AND TUESDAY NIGHT AS A FRONTAL BOUNDARY CROSSES EASTERN KENTUCKY. THESE STORMS COULD ALSO BECOME ORGANIZED INTO CLUSTERS...MAKE DAMAGING WIND GUSTS A PRIMARY THREAT. THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY AND AGAIN FROM THURSDAY NIGHT THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF WIND DAMAGE OR LARGE HAIL TODAY THROUGH TUESDAY. KYZ104-107-109-110-113-118>120-222030- ELLIOTT-JOHNSON-MAGOFFIN-FLOYD-KNOTT-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...SANDY HOOK...PAINTSVILLE...SALYERSVILLE... PRESTONSBURG...HINDMAN...WHITESBURG...INEZ...PIKEVILLE 118 PM EDT MON JUL 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. SEVERAL OF THESE COULD BE QUITE STRONG WITH GUSTY WINDS...CLOUD TO GROUND LIGHTNING AND SMALL HAIL ALL POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE A GOOD BET ON TUESDAY AND TUESDAY NIGHT AS A FRONTAL BOUNDARY CROSSES EASTERN KENTUCKY. THESE STORMS COULD ALSO BECOME ORGANIZED INTO CLUSTERS...MAKE DAMAGING WIND GUSTS A PRIMARY THREAT. THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY AND AGAIN FROM THURSDAY NIGHT THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF WIND DAMAGE OR LARGE HAIL TODAY THROUGH TUESDAY. GREIF/AR
In the hours before
Local storm report, Jul 21, 1:08 PM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
108 PM EDT MON JUL 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM TSTM WND DMG 3 S CLAY CITY 37.82N 83.93W
07/20/2008 POWELL KY DEPT OF HIGHWAYS
THREE TREES WERE BLOWN DOWN ON LITTLE HARDWICKS CREEK
ROAD.
0917 PM TSTM WND DMG 2 N IRVINE 37.73N 83.97W
07/20/2008 ESTILL KY DEPT OF HIGHWAYS
TWO TREES WERE BLOWN DOWN ON HIGHWAY 89.
0925 PM TSTM WND DMG CRYSTAL 37.66N 83.83W
07/20/2008 LEE KY DEPT OF HIGHWAYS
A TREE WAS BLOWN DOWN ON HIGHWAY 52.
0935 PM TSTM WND DMG 1 NE CAMPTON 37.75N 83.53W
07/20/2008 WOLFE KY DEPT OF HIGHWAYS
THREE TREES WERE BLOWN DOWN ON HIGHWAY 191.
&&Special weather statement, Jul 21, 3:13 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 313 PM EDT MON JUL 21 2008 KYZ079-083-084-212015- PULASKI-WAYNE-MCCREARY- 313 PM EDT MON JUL 21 2008 ...STRONG THUNDERSTORMS TO AFFECT PULASKI AND WAYNE AND NORTHWESTERN MCCREARY COUNTIES THROUGH 415 PM EDT MONDAY AFTERNOON... AT 313 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED 7 MILES NORTHWEST OF PARNELL...MOVING SOUTHEAST AT 16 MPH. THESE STORMS WILL BE NEAR PULASKI COUNTY PARK AROUND 320 PM EDT...NAOMI AROUND 325 PM EDT...TRIMBLE AROUND 330 PM EDT...SOMERSET PULASKI AIRPORT AROUND 335 PM EDT...PARNELL AROUND 340 PM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO 2 INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY EVENING FOR SOUTHEASTERN KENTUCKY. GEOGERIAN
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 8:13 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Fleming | 47 min |
| Jul 20, 8:32 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Menifee, Montgomery, Powell | 43 min |
| Jul 20, 8:58 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Fleming, Menifee, Morgan, Rowan | 47 min |
| Jul 20, 9:02 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Estill, Lee, Menifee, Montgomery, Morgan and 2 more | 43 min |
| Jul 20, 9:34 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Elliott, Jackson, Johnson, Lee, Magoffin and 4 more | 41 min |
| Jul 21, 3:29 PM EDT | Severe Thunderstorm Warning | JKL | Wayne | 31 min |
| Jul 21, 3:49 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Wayne | 41 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.